Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2002, 3:29 AM MDT for Crowley County, Otero County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 3:29 AM MDT (09:29 UTC)
- Expired
- Jun 4, 2002, 4:30 AM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties Crowley County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 33 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 040929 SVRPUB COC025-089-041030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 329 AM MDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 430 AM MDT * AT 329 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 4 MILES SOUTH OF FOWLER...OR ABOUT 26 MILES WEST OF LA JUNTA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE... OLNEY SPRINGS...MANZANOLA AROUND 340 AM MDT CROWLEY AROUND 345 AM MDT ORDWAY AROUND 355 AM MDT SUGAR CITY AROUND 405 AM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3848 10405 3782 10405 3812 10363 3847 10362
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 12 hours 44 minutes earlier.
Area forecast discussion, Jun 3, 2:45 PM MDT, 12 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 245 PM MDT MON JUN 3 2002 ...RED FLAG CONDITIONS WILL DEVELOP OVER MOUNTAIN AREAS TODAY... CHALLENGES WITH TODAYS FORECAST FOCUS ON THE PASSAGE OF TWO SURGES DOWN THE SOUTHERN FRONT RANGE AND THE SOUTHEAST PLAINS AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. ALSO FIRE WEATHER CONCERNS FOR MOUNTAINS AND HIGH VALLEYS. FIRST SURGE IS WEAK AND PUSHED THROUGH PUEBLO AROUND 08Z. THIS ONE PROBABLY MORE OUTFLOW FROM NE COLO THUNDERSTORMS AND ALTHOUGH MESOETA A LITTLE SLOW WITH THE PASSAGE IT HANDLES THE SYSTEM WELL. THE FIRST SURGE WILL WASH OUT AS THE SUN COMES OUT BUT WILL BE ENOUGH TO RAISE DEWPOINTS IN THE EAST. TEMPERATURES REBOUND DURING THE DAY AND THINGS COULD GET INTERESTING IN THE LATE AFTERNOON AND EVENING IN THE EAST. LIFTED INDICES DROP QUICKLY WITH AFTERNOON HEATING AND CONTINUE TO DESTABILIZE AS MAIN BOUNDARY APPROACHES IN THE LATE EVENING. EAST TO NORTHEAST FLOW...STEEP LAPSE RATES AND WEAK TO MODERATE 0-6KM SHEAR SHOULD SET THE STAGE FOR SOME SEVERE STORMS. BASES WILL BE FAIRLY HIGH INITIALLY BUT SHOULD LOWER THROUGH THE EVENING ESPECIALLY IN THE EASTERN ZONES. WOULD NOT BE SURPRISED TO SEE SOME STORMS ROTATING ESPECIALLY ALONG BOUNDARY. WILL MENTION SOME SEVERE IN EASTERN ZONES FOR LATE AFTN AND EVENING WITH MENTION OF WIND GUSTS. HAIL THREAT MOST LIKELY WITH STORMS ON THE BOUNDARY AND IN THE EVENING AFTER SUNSET. MEANWHILE FIRE WEATHER CONCERNS RAISED AS HAINES INDEX REMAINS HIGH AND GUST POTENTIAL WITH CONVECTIVE ACTIVITY. NOT MUCH RELIEF THROUGH TODAY AS UPPER TROF APPROACHES. WINDS AHEAD OF TROF WILL INCREASE ESPECIALLY AT RIDGE TOPS. RH WILL BE LOW OVER MOUNTAIN AREAS WITH SOME IMPROVEMENT TONIGHT AND TUESDAY WITH TROF/UPPER LOW PASSAGE. MODELS SEEM TO BE DOING SIMILAR THINGS WITH SOUTHWEST US TROF. COOLER...AND HOPEFULLY WETTER DAY ON TUESDAY FOLLOWED BY RETURN TO DRY CONDITIONS AT END OF WEEK. CURRENT FORECAST HANDLING CHANGES WELL AND WILL NOT MAKE ANY ADJUSTMENTS. .PUB...RED FLAG WARNING FW ZONES 220>225 UNTIL MIDNIGHT. FORTUNE
In the hours before
Special weather statement, Jun 3, 11:25 PM MDT, 4 hours 4 minutes before
COZ076-79>081-040600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1125 PM MDT MON JUN 3 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE THUNDERSTORM WATCH TORNADO WATCH OTERO...CROWLEY...KIOWA...BENT AND PROWERS COUNTIES HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH TONIGHT BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE THUNDERSTORM STRENGTH.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 44 min |
| Jun 3, 7:02 PM MDT | Tornado Warning | PUB | El Paso | 43 min |
| Jun 3, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 48 min |
| Jun 3, 7:40 PM MDT | Tornado Warning | PUB | Crowley, Kiowa, Otero | 65 min |
| Jun 3, 8:54 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 51 min |
| Jun 3, 9:02 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 58 min |
| Jun 3, 9:05 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 55 min |
| Jun 3, 9:30 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 60 min |
| Jun 3, 10:00 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 45 min |
| Jun 4, 6:20 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.